Chemotherapy will frequently induce intestinal damage (mucositis). Enteral nutrition is then often withheld for fear of impaired intestinal absorption as shown in animal models. There is no clinical evidence, however, that absorption is indeed compromised during chemotherapy-induced mucositis. The aim of this study was to evaluate systemic availability of dietary amino acids (leucine) during chemotherapy-induced mucositis. We studied eight childhood cancer patients (age 1.5-16 y) on 2 d, i.e. the day before chemotherapy and 3-5 d after. Chemotherapy-induced oral mucositis and diarrhea were scored on a World Health Organization toxicity scale. Stable isotope tracers were used to measure first-pass splanchnic leucine uptake and whole-body leucine kinetics. Patients showed increased mucositis and/or diarrhea toxicity scores (p < 0.0001) after chemotherapy. Systemic availability of enterally administered leucine was not significantly affected by chemotherapy (before 60%, after 90%, p = 0.46). Interestingly, five patients already showed a negative leucine balance before chemotherapy. In conclusion, most children receiving chemotherapy are already catabolic before start of a new cycle of chemotherapy. Amino acid transport as measured by leucine uptake in the intestine is not affected by chemotherapy-induced mucositis.

Additional Metadata
Persistent URL dx.doi.org/10.1203/PDR.0b013e3180986d19, hdl.handle.net/1765/35293
Citation
Koning, de, B.A.E., van der Schoor, S.R.D., Wattimena, D.L., de Laat, P.C.J., Pieters, R., & van Goudoever, J.B.. (2007). Chemotherapy does not influence intestinal amino acid uptake in children. Pediatric Research: international journal of human developmental biology, 62(2), 195–199. doi:10.1203/PDR.0b013e3180986d19